Iowa, 2021

Drought in Iowa, July 27 to 31, 2021

July 27 to 31, 2021 · NWS FSD · 2 events in 2 counties and zones

Temperatures and precipitation averaged fairly close to normal during July, but this was enough to allow drought conditions to worsen to severe levels at the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$644,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures and precipitation averaged fairly close to normal during July, but this was enough to allow drought conditions to worsen to severe levels at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 10:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 26, 10:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1108 PM CDT Mon Jul 26 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 247 PM CDT Mon Jul 26 2021

Very warm and moderately humid conditions will continue tonight into
Tuesday. A weak wave will skirt southwest MN and could allow some
showers and thunderstorm activity in that area, but confidence is
very low on this happening. Will basically keep the small chances
along and east of the Buffalo Ridge. Otherwise southerly winds will
only allow temperatures to drop into the upper 60s to lower 70s
overnight.

The heat really builds into the area on Tuesday as a more
significant upper level jet max builds into the US/Canadian border.
This should support highs of about 100 or a couple degrees higher
along and west of the James, with mid and upper 90s to the east.
Overall looks like smoke aloft will not play a big role in
temperatures on Tuesday. As for convective chances they will be
little to none. A few model soundings do hint at breaking the cap at
the expense of drying out the low levels and obliterating the
instability, but would still be enough for a couple of weak
updrafts. Not enough to add to the forecast and likely nothing that
would become severe. Will maintain the heat advisory for Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 247 PM CDT Mon Jul 26 2021

Tuesday night into Wednesday will see the heat further build into
the area. Winds will remain southerly at night which should support
low sin the lower to mid 70s most locations. As the upper level jet
max shifts east it will drag a weak front south which will provide
the area with some enhanced mixing as the low level winds turn more
westerly. While a late afternoon thunderstorm will be possible, it
is highly unlikely with a capping inversion likely in place, even
with highs in the 100s in many locations. Will continue with the
excessive heat watch.

By Wednesday night the front will sag south into the area and may
serve as a focus for isolated thunderstorms. With the potential for
quite a bit of dry air in the low levels a south or southwest
progressing cold pool could allow for some strong wind gusts if
thunderstorms can get going.

Thursday will be dry and seasonally hit with highs in the mid 80s to
lower 90s. The chances for thunderstorms are very low.

Thursday night into Saturday the upper level ridge appears to
sharpen to the west which puts the area on the backside of the
trough pushing east. This may give us a slightly better chance for
showers and thunderstorms. Too early to get real excited about but
this will be a time to watch.

Sunday into Monday should be dry with seasonally warm conditions as
high pressure at the surface shifts east. Lows generally in the 60s
and highs in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1108 PM CDT Mon Jul 26 2021

Just shy of needing a few hours mention of low-level wind shear
tonight for KHON/KFSD/KSUX, but fairly marginal at this point as
likely surface winds are a bit underpredicted. Winds could be
briefly gusty in the morning as this off-surface gradient mixes
into the PBL, but should even out to lighter values by midday.
Looks fairly capped, and any minor convective threat should be
after 00z/28 toward southwest MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon to 9 PM CDT Tuesday for SDZ038>040-050-
     052>071.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for SDZ038>040-050-052>071.

MN...Heat Advisory from noon to 9 PM CDT Tuesday for MNZ071-072-080-
     081-089-090-097-098.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for MNZ071-072-080-081-089-090-097-098.

IA...Heat Advisory from noon to 9 PM CDT Tuesday for IAZ001>003-
     012>014-020>022-031-032.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from noon to 9 PM CDT Tuesday for NEZ013-014.

     Excessive Heat Watch from Wednesday afternoon through Wednesday
     evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Jul 26, 9:26 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1026 PM CDT Mon Jul 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1026 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous levels of heat and humidity are expected across the region
Tuesday and Wednesday, with afternoon heat indices ranging between
100 to 110 degrees.

Thunderstorm chances return late Wednesday night and continue
throughout the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Ida

When
July 27, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ida forecast zone
Crop damage
$61,000
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Moderate (D1) drought worsened to severe (D2) drought at the end of July. Sixteen days mid- to late-month had less than a tenth of an inch total precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Woodbury

When
July 27, 12:00 AM CST to July 31, 11:59 PM CST
Where
Woodbury forecast zone
Crop damage
$583,000
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Moderate (D1) drought worsened to severe (D2) drought at the end of July. The final 17 days of the month at Sioux City had no measurable precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967539, 967540.